Kentucky, 2006

Hail and Damaging Winds in Kentucky, July 4, 2006

July 4, 2006 · NWS LMK · 8 events in 6 counties and zones

5 thunderstorm wind, 2 lightning, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 4, 1:35 PM EST, 15 minutes earlier.

Area forecast discussion, Jul 4, 1:35 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
235 PM EDT TUE JUL 4 2006

.SHORT TERM (TONIGHT THROUGH WEDNESDAY AFTERNOON)...

COLD FRONT IS SLOWLY PUSHING SOUTHEAST ACROSS THE MID MS VALLEY AND
SOUTHERN GREAT LAKES TOWARDS THE REGION. THE FRONT STRETCHES FROM
NEAR STL TO INDY TO CLE. NUMEROUS SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED ACROSS THE FORECAST AREA AHEAD OF THE FRONT DUE TO THE
GREAT AMOUNT OF HEATING THE AREA RECEIVED ALONG WITH LACK OF ANY
CAP...PRODUCING HEAVY RAINFALL AND DEADLY CLOUD TO GROUND LIGHTNING.
THIS TREND WILL CONTINUE THROUGH THE EVENING HOURS...SOME STORMS
WILL BE STRONG TO SEVERE WITH GUSTY WINDS THE MAIN THREAT ALONG WITH
THE INTENSE RAINFALL RATES POSSIBLE...WHICH CAN BE EXPLAINED WITH
THE FAIRLY DEEP WARM CLOUD LAYER...AND PWATS JUST ABOVE 2 INCHES
ACROSS THE FA. CLOUDS WILL KEEP AREA FAIRLY WARM AGAIN TONIGHT WITH
MOST IN THE UPPER 60S AND LOWER 70S.

FRONT WILL BE ACROSS THE FORECAST AREA TO START WEDNESDAY WITH THE
BETTER CHANCES FOR PRECIP ACROSS THE FAR EASTERN AND SOUTHERN
PORTION OF THE CWA. AGAIN HEAVY RAINFALL WILL BE POSSIBLE THRU THE
AFTERNOON HOURS ACROSS THE SOUTHERN ZONES. HAVE PRECIP CHANCES
DECREASING FROM NORTH TO SOUTH DURING THE DAY. WITH MOSTLY CLOUDY TO
CLOUDY SKIES ACROSS THE SOUTHERN TWO-THIRDS OF THE REGION AREA WILL
BE HARD PRESSED TO REACH THE LOWER 80S...A BIT A SUN LATE IN THE DAY
MAY PUSH THE NORTHWESTERN ZONES TOWARDS THE LOWER 80S IN THE LATE
AFTERNOON. --SCHOTT

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...

PROGRESSIVE UPPER TROUGH WILL DIG INTO THE MID AND UPPER ATLANTIC
COAST STATES. THERE ARE SOME TIMING DIFFERENCES BETWEEN THE MODELS
BUT THIS WILL HAVE LITTLE AFFECT ON THE SENSIBLE WEATHER ACROSS THE
LOWER OHIO VALLEY. HIGH PRESSURE WILL BUILD INTO THE REGION
BEGINNING THURSDAY THEN GRADUALLY SHIFT TO THE EAST COAST BY THE
WEEKEND. THURSDAY AND FRIDAY WILL BE THE PICK OF THE WEEK AS MOSTLY
CLEAR SKIES PREVAIL AND DEW POINTS DROP INTO THE 50S. WE WILL SEE A
GRADUAL WARMING TREND OVER THE WEEKEND AND INTO THE FIRST PART OF
NEXT WEEK AS A SOUTHERLY FLOW RETURNS. WE WILL KEEP THE FORECAST DRY
BUT CANNOT RULE OUT SOME ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS MONDAY AND TUESDAY.

JA

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jul 4, 10:30 AM EST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1130 AM EDT TUE JUL 4 2006

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-050830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1130 AM EDT TUE JUL 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A SLOW MOVING FRONTAL BOUNDARY IS FORECAST TO DROP SOUTHWARD INTO
THE OHIO VALLEY TONIGHT. AHEAD OF THIS...INCREASING MOISTURE AND
INSTABILITY WILL HELP GENERATE SCATTERED SHOWERS AND THUNDERSTORMS.
STORMS ARE EXPECTED TO BECOME NUMEROUS AFTER 3 PM EDT TODAY OVER
SOUTHERN INDIANA AND NORTH CENTRAL KENTUCKY...AFTER 6 PM EDT OVER
CENTRAL KENTUCKY AND AFTER DARK OVER SOUTHERN KENTUCKY.

SOME OF THESE STORMS MAY BECOME STRONG TO MARGINALLY SEVERE...WITH
HIGH WIND GUSTS AND FREQUENT LIGHTNING THE PRIMARY THREATS. LOCALLY
HEAVY RAINFALL IS POSSIBLE DUE TO THE POTENTIAL FOR CELLS TO TRAIN
OVER THE SAME AREAS. SOME SPOTS MAY RECEIVE IN EXCESS OF 1 INCH OF
RAIN IN A SHORT PERIOD OF TIME...LEADING TO LOCALIZED MINOR FLOODING.

AHEAD OF THE FRONT...TEMPERATURES ARE LIKELY TO RISE INTO THE LOWER
90S OVER MUCH OF CENTRAL KENTUCKY THIS AFTERNOON. THIS COUPLED WITH
FORECAST DEW POINTS NEAR 70 WILL YIELD HEAT INDEX READINGS BETWEEN
95 AND 100. IF OUTDOORS THIS AFTERNOON...REMEMBER TO DRINK PLENTY OF
WATER...AND WEAR LIGHTWEIGHT LIGHT COLORED CLOTHING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG
AND SOUTH OF THE OHIO RIVER WEDNESDAY MORNING...WHICH WILL SLOWLY
DRIFT SOUTHEASTWARD DURING THE DAY. SOME OF THESE STORMS AGAIN WILL
BE CAPABLE OF LOCALLY STRONG WIND GUSTS...HEAVY RAINFALL...AND CLOUD
TO GROUND LIGHTNING. SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY
EVENING OVER SOUTH CENTRAL KENTUCKY...ALONG AND SOUTH OF A BOWLING
GREEN TO COLUMBIA LINE...BEFORE ENDING WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO REPORT INSTANCES OF
FLOODING OR SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
LOUISVILLE.

SCHOTT

In the hours before

Special weather statement, Jul 4, 12:58 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
158 PM EDT TUE JUL 4 2006

KYZ032-033-041845-
HENRY-TRIMBLE-
158 PM EDT TUE JUL 4 2006

AT 156 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF BEDFORD...OR 16 MILES
SOUTHWEST OF CARROLLTON...AND MOVING EAST AT 15 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE
INCH PER HOUR...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF
AROUND 35 TO 40 MPH... ARE EXPECTED WITH THIS STORM.

THIS STORM WILL AFFECT INTERSTATE 71 IN KENTUCKY BETWEEN MILE MARKERS
28 AND 35.

STAY TUNED TO NOAA ALL HAZARDS RADIO...WEATHER.GOV/LOUISVILLE ON THE
INTERNET...OR LOCAL MEDIA FOR LATER UPDATES.

JA

The radar

The Louisville radar (KLVX), 99 km away, was scanning. The volume nearest the first event began at 18:48 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 lightning, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Henry

When
July 4, 1:50 PM EST
Where
Henry County, Lockport
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.433, -84.967

Numerous trees were downed.

Thunderstorm Wind, Monroe

When
July 4, 3:05 PM EST
Where
Monroe County, Gamaliel
Measured
65 kt (75 mph) estimated gust
Property damage
$75,000
Reported by
TRAINED SPOTTER
Coordinates
36.633, -85.783

One barn was blown down and two other barns suffered roof damage.

Hail, Monroe

When
July 4, 3:05 PM EST
Where
Monroe County, Gamaliel
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.633, -85.783

Thunderstorm Wind, Lincoln

When
July 4, 3:15 PM EST
Where
Lincoln County, Crab Orchard
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.467, -84.483

Trees were downed.

Thunderstorm Wind, Jefferson

When
July 4, 3:32 PM EST
Where
Jefferson County, 4 mi N of Fairdale
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.150, -85.767

Power lines were downed near Poplar Level Road and Interstate 264.

Thunderstorm Wind, Jefferson

When
July 4, 3:32 PM EST
Where
Jefferson County, Pleasure Ridge Park
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.150, -85.783

Power lines were downed near Blanton Lane.

Lightning, Mercer

When
July 4, 4:10 PM EST
Where
Mercer County, Salvisa
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
37.811, -84.874 (the zone’s center; the record gives no point)

A barn was struck by lightning and burned.

Lightning, Fayette

When
July 4, 4:35 PM EST to 4:40 PM EST
Where
Fayette County, Countywide
Reported by
BROADCAST MEDIA
Coordinates
38.042, -84.459 (the zone’s center; the record gives no point)

Local law enforcement said that lightning was the probable cause for downed power lines along Interstate 64 in eastern Fayette County. Power lines were also down along Richmond Road on the southeast side of Lexington, and along Versailles Road near Bluegrass Field.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516225, 5516226, 5516227, 5516228, 5516223, 5516224, 5516229, 5516343.